Batman in the anterior chamber
Retracting fibrin on anterior segment optical coherence tomography
A 45-year-old female developed a bilateral grade 4 anterior chamber (AC) inflammation after using topiramate 100 mg once daily for 1 week for her epilepsy. Her best-corrected visual acuity (BCVA) was counting fingers close to face (CFCF) in both eyes. Topiramate was discontinued and she was started on intense topical steroids and cycloplegics. At 1 week, her BCVA improved to 20/60 and AC showed reduced reaction with retracting fibrin [Fig. 1a]. An AS-OCT showed multiple hyperreflective dots (cells) surrounded by a boundary of fused hyperreflective dots [Fig. 1b] suggestive of enmeshed coagulum of fibrin (yellow arrow) in the shape of a bat.
Our case demonstrates that topiramate cause drug-induced uveitis and angle closure. Anterior segment OCT can be used in the documentation of AC reaction and can also aid in quantification along with existing slit lamp grading.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Jabbarpoor Bonyadi MH, Soheilian R, Soheilian M. Topiramate-induced bilateral anterior uveitis associated with hypopyon formation Ocular Immunol Inflamm. 2011;19:86–8
© 2020 Indian Journal of Ophthalmology | Published by Wolters Kluwer – Medknow
2. Li Y, Lowder C, Zhang X, Huang D. Anterior chamber cell grading by optical coherence tomography Invest Ophthalmol Vis Sci. 2013;54:258–65 Published 2013 Jan 9